150

    NextPrevious

    150

    This pearl was created in light of our impending in-service exam this Wednesday.  Hopefully reading this will give you at least 1 point on the exam.

    A 19 yo F ingested 150 pills of Tylenol four hours ago and is presenting now because she does not want to die.  As your nurse is drawing labs your attending decides to pimp you on your Tylenol knowledge.  But just having read this, you look like a superstar.

     

    For the inservice, just remember the number 150 and you should be able to score any Tylenol question correct.

     

    An ingestion of > 150 mg/kg of Tylenol is likely to be toxic

    A serum Tylenol level > 150 after 4 hours is likely toxic and requires NAC

    The initial dose of NAC given as a bolus is 150 mg/kg

     

    Additional helpful APAP OD info:

    • Give activated charcoal if within 1 hour of ingestion
    • NAC is extremely protective if given within 8 hours of ingestion but still should be given if > 8 hours from ingestion
    • NAC should be given if:
      • serum Tylenol level is > 10 and ingestion time is unknown
      • Any evidence of liver injury
    • PO dose for NAC is 140 mg/kg
    • Can cause a severe metabolic acidosis
    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious